You know–this is just a rant, not an advice request.
I’ve struggled with weight issues my whole life, which, in a glass half full world basically means that if there were ever a famine on the east coast of the US, I’d survive, because I have the genetic make-up that sequesters calories like a serious hunter gatherer–who sits too much :roll: . Anyway, as a child I was, by today’s standards, obese. I lost weight as a teen and remained in the green for my 20’s and 30’s while struggling and watching every morsel of food every day for 20+ years. When this stupid MAV crap hit, I had been exercising at about 45 min/day 6 days/week with regularity and I was eating well, but struggling to remain in the 150’s (my height is 5’6") but was making peace with the new numbers because of my increased age and slowing metabolism. Then came migraine–and I was floored–almost literally, for nearly 2 years. Exercise flattened me and, though I continued to eat the same health conscious diet (what most would consider a weight watchers diet is my “norm” with lots of veggies light carbs and mid range protein intake–probably about 1200-1550 cal/day) I gained to my now hateful 180lbs.
Topamax did NOT make me skinny (the ONE side effect I was actually hoping for). I’ve been at 100mg/day for nearly 1.5 months now, and can actually ride my stationary bike for nearly 20 minutes a day–but after 3 days of this, I’m exhausted and start feeling loopy again. It’s like my threshold is barely above my head, and after three days of riding the bike (no, I’m not putting the pedals to the medal–I’m talking an easy 20 min ride here–it’s embarrassing) I barely have enough energy left to make it through Thursday and Friday. So I started exercising Wed, Thurs, Friday so I could add Saturday and rest extra on Sunday and take off Monday and Tuesday–but I’m feeling whiney, because this is ridiculously stupid.
I’m 39 years old, not 109!!! I should be able to ride the damn bike, shovel the horse stalls, clean the house, run the kids to practice and come home and spend some time with my husband (you know what I mean there) and wake the next day ready to do it again. Tired maybe, but not FINISHED. Something is really wrong with this picture–I’m a farm girl by nature–it’s in the DNA as much as this stupid disorder!!! The 21st century is not working for my simple 19th century wired brain!!!
Funniest thing I think EVER is when I read that exercise can help make migraine better–except when it triggers migraine.
Sorry–I’m having a frustrating week. Wanted to vent. That is all. :evil:
Is the topamax making you tired instead of just MAV? Did it make you lose (or gain) any weight at all???
What % do you feel like you are at with it? Do you think u may increase it anymore? Do you have any trouble with walking/balance and does it help with that?
I definitely FEEL your frustration! I’m 24 but feel like I’m 100. This MAV is an ass-kicker for sure.
ps: If you’re concerned about weight gain I suggest you NEVER attempt Nortriptyline then, i’ve gained over 20lbs (115-140) on that since January. :x
oh wow miley that is a lot in a short period of time:( how is it working for you?
Nori was phenomenal for the first month, I almost forgot I even had MAV. I was working full time, sleeping thru the night, I joined a gym, I actually went out with friends etc etc. Then about two months in I just crashed, idk if my body just got used to or what but now it’s basically useless. I feel as bad, if not worse, than I did before I was diagnosed. Plus Nori, has horrible side effects, number one obviously is the weight gain, it makes you just need food, especially sweets and if I go an hour or more without eating something I get horrible hunger headaches. Plus, it’s been causing me to have really vivid dreams, usually of the frightening variety, so having been sleeping much either. ugh - would not recommend. My doctor wanted to give it 90 days just to see how it would work, my follow up is on Friday and we are definitely going to be switching to something else.
I heard this about nori causing weight gain and I have been waiting for mine to increase but if anything I have lost weight. I was about 8 stone 3 before my relapse in summer and now I am about 7 stone 12. I did lose some weight during the relapse because I felt so bad and wasn’t eating that much but have not yet put it on even though I am eating more. I was wondering if nori can actually speed up your metabolism or something? Maybe I will be putting it all on soon, I don’t know! x
Geez–I guess I should count my blessings that I couldn’t tolerate the Nori–I was only on it for 4 days and had to come off due to low BP.
The Topamax has been a HUGE help, once I got over the aweful initial side effects. I know it made me sleepy–and maybe is still somewhat sedating, but I’m not constantly tippy, and I don’t spend every day feeling like I’m on a rocking boat. Also, while I have some bad days in a row, I actually have several days in a row per month now where I feel almost normal–as I said, I can actually get on and ride my exercise bike again, which is a HUGE accomplishment. If you’d seen me 6 months ago, you’d think WOW, she is SO MUCH BETTER.
So, really, I should’t be whining, I should be very happy about my progress–and I AM–I promise–I just get down sometimes, because I’m tired of being tired, even though I’m “better.” I want to be all the way better, and I get frustrated sometimes. Like I said…tough couple of days that’s all.
Dolf - understand how frustrating it can be when your body feels so tired & your mind tells you “yes - but I should be able to do just a few exercises!!” Maybe you need longer to adapt to the 100mg Topamax. Bad luck about the weight. I haven’t lost any yet either. Do you split your dose equally between am & pm?
I’ve just moved up to 50mg. Am taking 37.5mg at night & 12.5mg am. Since starting the morning dose I have definitely felt a lot more lethargic & tired during the day. Not sure if this is just the increased dose or the morning dose.
How do other Topa users split their dose?
I am sorry you feel crappy. I am with you on the exercise thing though. And the weight gain.
I was never one for the gym to be honest, but I haven’t done any exercise in 2 years since this hit- anything that raises my heart rate makes me dizzy- including walking to the train station for 10 minutes- which is ridiculous. I huff and puff like an 80 year old. And now I have a belly that wobbles like I’ve had 3 kids. I know I don’t look fat but in a bikini, it’s not great. And I don’t feel great. I am going to Miami for a wedding in 6 weeks and I am dreading being next to all the toned ladies.
What I’ve been told is that we should start off really really super slow… to build it up. I want to try this, but I’m fearful. And I’m lazy. And I’m tired.
Some say activity helps them, so I guess it’s worth a shot… We just need to find some motivation from somewhere and give it a VERY SLOW go?